How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ellie Your Own Question
Dr. Ellie
Dr. Ellie, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 370
Experience:  emergency and critical care resident
95200773
Type Your Dog Veterinary Question Here...
Dr. Ellie is online now
A new question is answered every 9 seconds

My 5 yo cavoodle had surgery 4 days ago to place cellophane

Customer Question

My 5 yo cavoodle had surgery 4 days ago to place cellophane band around an external hepatic shunt. She is now showing signs of weakness in the back legs and staggers around a bit, this seems to be intermittent but she has done it 3 times since we brought her home yesterday. Currently on 3 Keppra a day and 2ml of lactulose 3 times per day
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: No wounds
JA: What is the dog's name?
Customer: Lily
JA: Is there anything else the Veterinarian should be aware of about Lily?
Customer: her presenting signs before surgery were weight loss and excessive drinking and urination and her bile acid test was abnormal 200 instead of 11
Submitted: 11 months ago.
Category: Dog Veterinary
Expert:  Dr. Ellie replied 11 months ago.

Is she on pain medication post operatively? it may be that the pain medication is not being processed properly by the liver and it is making her more sleepy or sedate than normal and this is the reason that she is wobbly. Another cause could be that she is becoming encephalopathic which means that her liver is not yet able to function normally and cannot keep up with the increased blood flow just yet. If this happens around meal time, I would be more suspicious of this and recommend seeing your vet for advice about adjusting the medications she is on to help with this or adding additional medication in the short term. If the Keppra is new, this may also be causing her to be wobbly as this is a common side effect and will go away with time. Keppra in conjunction with other medications for pain can result in wobbliness and sedation so you may try a lower dose of the pain medication, or a longer interval between doses (do not change the dosing of the Keppra without talking to your vet though). Does this help address your concerns today?

Expert:  Dr. Ellie replied 11 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Ellie